Alert archive / South Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 6, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Apr 26, 2023, 4:33 AM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Apr 26, 2023, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2023, 4:33 AM EDT (08:33 UTC)
- In effect from
- Apr 26, 2023, 6:00 AM EDT
- Expired
- Apr 26, 2023, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
441 WHUS42 KILM 260833 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 433 AM EDT Wed Apr 26 2023 NCZ106-108-SCZ054-056-261645- /O.NEW.KILM.BH.S.0006.230426T1000Z-230427T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 433 AM EDT Wed Apr 26 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Strong north to south longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry and Coastal Georgetown Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ LEW
1 follow-up statement
975 WHUS42 KILM 261456 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1056 AM EDT Wed Apr 26 2023 NCZ106-108-SCZ054-056-270000- /O.CON.KILM.BH.S.0006.000000T0000Z-230427T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 1056 AM EDT Wed Apr 26 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong north to south longshore current. There is also a Moderate Risk of rip currents for east facing beaches. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry and Coastal Georgetown Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 26, 3:49 AM EDT, 44 minutes earlier.
Area forecast discussion, Apr 26, 3:49 AM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 349 AM EDT Wed Apr 26 2023 .SYNOPSIS... Cool high pressure will prevail through Thursday, with showers possible near the coast late Wednesday into early Thursday. Rain chances increase late Thursday with widespread rain expected on Friday as more significant storm systems impact the area. Brief high pressure on Saturday will precede unsettled weather Sunday and a cold front on Monday. && .NEAR TERM /THROUGH TONIGHT/... Southern stream moisture feed stretching west to cutoff over the Four Corners this morning will continue to produce varying amounts of mid and high level cloud cover in the region today and tonight. Meanwhile increasing low level moisture, development of weak coastal trough and a series of waves along the trough may lead to isolated to scattered showers/sprinkles later today into tonight. Coverage will be limited by overall weak surface based instability and the lack of strong forcing (surface and mid-level). There will be an increase in PVA as a sheared shortwave moves across northern AL/GA on its way to the Carolinas. The afternoon timing does open the door for at least some convection, but the overall marginal environment does not lend confidence to anything more than 20 to 30 pop. Guidance does hint at a localized area of higher CAPE this afternoon along the SC coast, where dewpoints will be marginally higher. Cloud cover and easterly flow will keep highs a couple degrees below climo. As has been the case the last few days, if more breaks in the clouds develop, temperatures could run 3 to 5 degrees warmer than forecast. Low level moisture remains elevated tonight, but mid-level subsidence will be on the increase as the shortwave moves east. The wave slows down as it arrives in the region, keeping post wave subsidence in the area a bit longer. Cannot rule out some sprinkles or light showers along the NC coast for the first half of tonight, but coverage would be quite limited. Plenty of cloud cover around overnight and with low level moisture continuing to increase and the trough moving a little closer to the coast do think light precipitation may linger at the immediate coast into Thu morning. Low temperatures will end up near to slightly above climo. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... High pressure retreats quickly to the north ahead of a mid-level trough paired with a surface low. Easterly winds through Thursday becoming more onshore overnight. Despite some guidance trending drier during the day Thursday, moisture and weak forcing remain firmly over the area. Elected to keep a slight chance earlier in the day, chances increasing into the evening as the area of low pressure splits around the Appalachians. Highs in the mid to upper 70s, warmer in our SW areas and cooler in the NE. Lows near 60 as warm, moist air moves in from offshore and clouds fill in overnight. The GFS (and now the Canadian as well) remains faster with the progression of the coastal system, though perhaps not as strong. This could lead to some selective clearing during Friday afternoon and evening as a warm front looks to move in followed by the low later in the day. Should some sun peak through we could get some higher temps, especially in SC. The Euro is slower with this progression and thus offers a cooler solution. Opted to take a bit of a middle of the road approach if not on the warmer side with highs in the mid to 70s but could see a couple degrees cooler should the Euro verify. As the system pulls away up the coast rain will dissipate west to east late Friday night, brief high pressure looking to build in slightly from the west. We'll still stay entrenched in warm air with lows remaining near 60. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Brief drying possible early Saturday ahead of a cold front belonging to an occluded low near the upper Midwest. Increased SW flow paired with some clearing of skies will allow temps to maybe break into the low 80s despite low POPs. The occluded continues to spin in place with the front looking to slow Sunday into Monday. This will lead to uncertainty in the timing of the frontal passage and when the dry, cooler air will take over. Sunday could be just as warm as Saturday if the front stalls long enough. Regardless, a cool down into the 70s looks in store for early next week as high pressure builds in behind the front giving us a break from the rain. && .AVIATION /08Z WEDNESDAY THROUGH SUNDAY/... VFR will continue for much of the next 24 hours. Low level moisture will continue to increase while mid and high cloud continue to spread in from the west. Cannot rule out an isolated shower or sprinkle through daybreak, but probability of a terminal being affected is close to zero. Ceilings will gradually lower later today into tonight with potential for MVFR developing at all sites between 23Z and 03Z. Isolated to scattered showers will be possible, mainly afternoon and evening with coastal locations being favored due to higher low level moisture. Extended Outlook...Low confidence in MVFR/IFR conditions Thu with high confidence for MVFR/IFR conditions Thu night into Fri. VFR this weekend. && .MARINE... Through Tonight... Coastal trough east of the waters has helped pinch the surface gradient a bit which will keep easterly winds on the higher end of the 15 to 20 kt range today. Speeds will start to decrease this evening as the gradient relaxes, but flow will remain out of the east. Seas will run 3 to 5 ft a mix of a dominant easterly wind wave and an easterly swell. Thursday through Sunday... NE winds will veer to the ESE by Thursday afternoon as high pressure retreats to the north. Winds further veer to the SW through Friday, increasing as an area of low pressure looks to travel up the coast. Chances for SCA late Friday look even more uncertain, but weather will remain unsettled during this time regardless. Brief high pressure leads to bettering conditions Saturday before winds and seas increase at the end of the period ahead of a cold front. SCA conditions could be possible headed into early next week. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM NEAR TERM...III SHORT TERM...LEW LONG TERM...LEW AVIATION...III MARINE...III/LEW
Hazardous weather outlook, Apr 26, 3:24 AM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 324 AM EDT Wed Apr 26 2023 NCZ106-108-270730- Coastal Pender-Coastal New Hanover- 324 AM EDT Wed Apr 26 2023 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated risk of rip currents possible through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-270730- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 324 AM EDT Wed Apr 26 2023 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Small Craft Advisory possible Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-055-058- 059-270730- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon- Florence-Marion-Williamsburg-Inland Georgetown-Central Horry- Northern Horry- 324 AM EDT Wed Apr 26 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-270730- Coastal Horry-Coastal Georgetown- 324 AM EDT Wed Apr 26 2023 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated risk of rip currents possible Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in South Carolina, 2023Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.